Virginia, 2007

Hail and Damaging Winds in Virginia, May 12, 2007

May 12, 2007 · NWS RNK · 7 events in 4 counties and zones

Severe thunderstorms developed along the foothills in Virginia during the afternoon and evening of May 12th. The storms brought hail up to the size of golf balls and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms developed along the foothills in Virginia during the afternoon and evening of May 12th. The storms brought hail up to the size of golf balls and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 2:16 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 12, 2:16 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT SAT MAY 12 2007

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT. A LARGE
AREA OF HIGH PRESSURE WILL BUILD SOUTH BEHIND THE FRONT AND
DOMINATE THE AREA WEATHER SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z MESOSCALE ANALYSIS HAS BEST INSTABILITY IN THE SOUTHEAST HALF
OF THE FORECAST AREA. THIS SAME AREA HAS DEW POINTS IN THE LOWER
TO MIDDLE 60S AND A LEE TROF IS STILL EVIDENT IN THE SURFACE
OBSERVATIONS. SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF THE BLUE
RIDGE.

NO CHANCE IN THE THE TIMING OF THE FRONTAL PASSAGE SO FORECAST
AREA WILL BE IN THE WARM SECTOR THROUGH THE EVENING. THE DEW POINT
FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. LOW TEMPERATURES
OVERNIGHT WILL RANGE FROM THE MID 40S TO LOWER 60S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION SUNDAY AND BE
LOCATED OVERHEAD LATE SUNDAY NIGHT. PLENTY OF DRY AIR AND
SUBSIDENCE TO SPILL IN BY SUNDAY AFTERNOON. THE COLD AIR
ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY
AFTERNOON WINDS. WINDS WILL DIMINISH DURING THE EVENING HOURS.
MOSTLY CLEAR SKIES...LOW DEWPOINTS AND GOOD RAD COOLING SUPPORTS
THE ADDITION OF THE MENTION OF PATCHY VALLEY FROST LATE SUNDAY
NIGHT IN THE NORTHWEST WITH SOME MID 30S LIKELY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE UPPER RIDGE BUILDS BACK OVER THE AREA EARLY NEXT WEEK...
TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. NORTHERN
STREAM SHORTWAVE ROLLS OVER THE RIDGE AND PUSHES A COLD FRONT
THROUGH THE REGION WEDNESDAY WITH THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS. GFS/DGEX HAVE DRIER AIR PUSHING IN ON THURSDAY.
ELECTED TO KEEP FOR THURSDAY ONLY A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTHERN PORTIONS. PLAYED IT DRY AND COOLER FOR FRIDAY AND
SATURDAY. IN GENERAL...FOLLOWED HPCGUIDE...BUT CUT POPS TOWARDS
END OF WEEK.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE NORTH
CAROLINA FOOTHILLS AND PIEDMONT WHERE THERE IS BETTER INSTABILITY
AND SURFACE DEW POINTS IN THE LOWER TO MID 60S. THE BEST CHANCE
FOR THUNDERSTORMS AT ANY OF THE TAF SITES WILL BE AT LYH AND DAN
THROUGH 03Z.

THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. MVFR
CLOUDS WILL GRADUALLY ERODE FROM NORTH TO SOUTH BEHIND THE FRONT
AS A DEEP LAYER OF DRY AIR ADVECTS IN.

THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN
GUSTY WINDS ON SUNDAY AFTER DAYTIME MIXING BEGINS.

VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY WITH A LARGE HIGH
PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND
THUNDERSTORMS RETURNS TUESDAY NIGHT AND WEDNESDAY WITH THE
APPROACH OF A COLD FRONT FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KK
NEAR TERM...AMS/KK
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS
Hazardous weather outlook, May 12, 3:20 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT SAT MAY 12 2007

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-130830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
420 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-130830-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
420 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND HIGH
WINDS MAY DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY
THIS EVENING. THE SLOW MOVEMENT OF SOME OF THESE STORMS COULD ALSO
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 2:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT MAY 12 2007

NCZ004-VAZ032-122045-
STOKES NC-PATRICK VA-
356 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN PATRICK COUNTY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF STUART...OR ABOUT 4 MILES
SOUTHWEST OF CRITZ...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...PENNS STORE AT 430 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED AT TIMES IN
AND NEAR THE STORM.

JDS

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Patrick

When
May 12, 3:30 PM EST
Where
Patrick County, Critz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.630, -80.150

Hail, Patrick

When
May 12, 3:30 PM EST
Where
Patrick County, 3 mi W of Critz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.630, -80.204

Hail, Patrick

When
May 12, 3:40 PM EST
Where
Patrick County, Critz
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -80.150

Thunderstorm Wind, Amherst

When
May 12, 4:45 PM EST
Where
Amherst County, Naola
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.530, -79.280

Two large trees blown down, along with numerous branches.

Thunderstorm Wind, Bedford

When
May 12, 5:25 PM EST
Where
Bedford County, Goodview
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.220, -79.720

A large tree fell pulling power lines down.

Hail, Franklin

When
May 12, 6:45 PM EST
Where
Franklin County, 5 mi W of Rocky Mt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.000, -79.971

Hail, Franklin

When
May 12, 6:45 PM EST
Where
Franklin County, 2 mi E of Callaway
Measured
1.75 in hail
Reported by
Public
Coordinates
37.020, -80.014

Multiple reports of golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34004, 34005, 34006, 34009, 34008, 34010, 34011.